Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 42, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 29, 2003, 4:32 PM EDT for Hamilton County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2003, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 29, 2003, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Hamilton County, NY
The radar
The Albany radar (KENX), 90 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 292032
SVRALY
NYC041-292115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT FRI AUG 29 2003
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HAMILTON COUNTY IN EASTERN NEW YORK
* UNTIL 515 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HOFFMEISTER...OR ABOUT 19 MILES SOUTHWEST
OF SPECULATOR...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PISECO AT 435 PM EDT
LAKE PLEASANT AT 450 PM EDT
WELLS AND UPPER BENSON AT 455 PM EDT
HOPE AT 505 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS AND POSSIBLY
LARGE HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
$$
LAT...LON 4340 7415 4325 7414 4326 7445 4328 7471
4347 7474 4348 7418What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 29, 3:00 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT FRI AUG 29 2003 .DISC... MASSIVE INFLUX OF MOISTURE TODAY AHEAD OF COLD FRONT. THIS FRONT IS MOVING INTO/THROUGH EASTERN GREAT LAKES THIS AFTERNOON. DEWPOINTS IN WESTERN NY JUMPED 20 DEGREES IN THE PAST 12 HOURS. PREFRONTAL CONVECTION HAS BEEN DEVELOPING/MOVING THROUGH WESTERN AND NORTHERN NY SINCE THE LATE MORNING HOURS IN AN INCREASINGLY UNSTABLE AIRMASS. EASTERN NY HOWEVER IS STILL RELATIVELY STABLE...WITH GOES LI JUST NOW DIPPING BELOW ZERO...WHILE FURTHER TO THE WEST ITS SHOWING LIS NEARING -7. .TONIGHT...EXPECT AT LEAST ONE BAND TO WORK ITS WAY THROUGH THE REGION EARLY THIS EVENING...WITH MAYBE ONE OR TWO MORE CONVECTIVE BANDS MOVING THROUGH BEHIND IT...WITH THE LAST ONE POSSIBLY ASSOCIATED WITH THE COLD FRONT. .SATURDAY...BEHIND COLD FRONT EXPECT DRIER WEATHER...WITH TEMPERATURES STAYING IN THE 60S IN THE HIGHER TERRAIN...70S THROUGHOUT MUCH OF THE VALLEYS...AND NEAR 80 DOWN BY KPOU. .SUNDAY...ETA AND GFS DIFFER ON BRINGING MOISTURE NORTHWARD INTO THE STATE...WITH GFS BEING MORE ON THE CLOUDY SIDE. FOR NOW WILL KEEP THINGS DRY AND LEAN TOWARD THE ETA IDEA...KEEPING THE NOW STALLED FRONT TO OUR SOUTH. WILL CONTINUE TO COOL DAYTIME HIGHS ANOTHER 5 DEGREES OR SO. .MONDAY THROUGH THURSDAY...SEVERAL WAVES PROPAGATE THROUGH THE AREA...AND HAVE LEFT A CHANCE OF SHOWERS IN THE FORECAST. FOR MONDAY WILL KEEP THE SHOWER POTENTIAL CONFINED TO KALY SOUTH...AND THEN BROADBRUSH INTO THURSDAY. THE GREATEST THREAT WILL BE ON TUESDAY AND WEDNESDAY...BUT DID NOT GO ABOVE A 50 PERCENT CHANCE AT THIS TIME. HAD THOUGHTS ABOUT REMOVING CHANCE FOR THURSDAY BUT WILL LEAVE IN AS IT STILL MATCHES WELL WITH SURROUNDING OFFICE THINKING. .FRIDAY...DRY DAY POSSIBLE AS HIGH BUILDS INTO STATE. .HYDROLOGICAL DISCUSSION...SHOWERS AND THUNDERSTORMS TONIGHT WILL MAY CONTAIN BRIEF HEAVY RAIN...BUT THESE ARE EXPECTED TO QUICKLY MOVE THROUGH THE AREA. THESE STORM ARE NOT EXPECTED TO PUT ENOUGH RAIN IN ANY ONE SPOT TO CAUSE FLOODING PROBLEMS. ZAFF .ALY...NONE
Hazardous weather outlook, Aug 29, 4:00 PM EDT, 32 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-292359- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 400 PM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THIS AFTERNOON INTO THIS EVENING. A NEW SEVERE THUNDERSTORM WATCH HAS BEEN REISSUED UNTIL 900 PM FOR THE FOLLOWING COUNTIES...FULTON...HAMILTON...HERKIMER AND WARREN. ALSO...THIS NEW SEVERE THUNDERSTORM WATCH INCLUDES SEVERAL MORE COUNTIES SOUTH AND EAST TO THE CAPITAL DISTRICT. THERE IS AN ELEVATED RISK OF SEVERE THUNDERSTORMS IN THIS AREA THROUGH THE EARLY EVENING HOURS. THE PRIMARY THREAT WILL BE VERY STRONG WINDS ASSOCIATED WITH THE THUNDERSTORMS. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS SOME CHANCE OF HEAVY RAINFALL TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR... FULTON...HAMILTON...HERKIMER...MONTGOMERY...WARREN...WASHINGTON... SARATOGA...SCHENECTADY...SCHOHARIE...ALBANY AND RENSSELAER COUNTIES...THROUGH 900 PM.
In the hours before
Special weather statement, Aug 29, 4:05 PM EDT, 27 minutes before
NYZ032-033-292030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 405 PM EDT FRI AUG 29 2003 ...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES... AT 405 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF OHIO...OR 22 MILES NORTH OF LITTLE FALLS...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR...HOFFMEISTER AT 420 PM EDT... PISECO AT 430 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE NOBLEBORO. THERE IS A POTENTIAL FOR THIS STORM TO BECOME SEVERE...SO STAY TUNED TO THE NOAA WEATHER RADIO FOR FURTHER DETAILS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR EASTERN NEW YORK.
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.